Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
Case Report
2002:68:1;45-46
PMID: 17656870

Nicolau syndrome

D Masthan Saheb, Salome, Madhav, K CK Reddy, Sridevi, Lakshmi, Radhika, Prabha, Kiran, Anandam
 Department of Dermatology, Government General Hospital Kurnool-518 002, Andhra Pradesh, India

Correspondence Address:
D Masthan Saheb
Department of Dermatology, Government General Hospital Kurnool-518 002, Andhra Pradesh
India
How to cite this article:
Masthan Saheb D, S, M, Reddy K C, S, L, R, P, K, A. Nicolau syndrome. Indian J Dermatol Venereol Leprol 2002;68:45-46
Copyright: (C)2002 Indian Journal of Dermatology, Venereology, and Leprology

Abstract

A case of Nicolau syndrome in a woman following intramuscular injection of diclofenac sodium is reported.
Keywords: Nicolau syndrome, diclofenac sodium

Introduction

Nicolau syndrome (NS) also called embolia cutis medicamentosa, is a rare entity that consists of necrosis of the skin with livedoid pattern following injections of phenylbutazones, corticosteroids, local anaesthetics and antibiotics.[1] It was first described by Nicolau in 1925 following the use of bismuth salts for the treatment of syphilis.[1] It is due to intramural or periarterial injection of the offending drug with subsequent arterial spasm and cutaneous necrosis.[1] While the injection is being administered there is burning and stabbing pain. The first visible sign is pallor, followed by bluishred, net-like erythema. With in a few days the area becomes haemorragic and forms a necrotic eschar. Eventually the ulcer heals leaving behind an atrophic scar. We report one such case.

Case Report

A-28-year-old postnatal female patient attended the department of Dermatology with bluish discolouration in the left gluteal region since 2 days. She had an injection of diclofenac sodium in the left gluteal region after delivery along with oral antibiotics. She experienced severe burning pain while the injection was being administered. On the next day she noticed bluish discolouration of the skin and on the fifth day it became necrotic eschar. Routine haematological investigations including bleeding time, clotting time and platelet counts were within normal limits. The diagnosis of NS was made and the patient was referred to surgeon who removed the eschar and it healed with an atrophic scar. [Figure - 1]

Discussion

Nicolau syndrome, consisting of necrosis of the skin with livedoid pattern usually follows the injections of phenylbutazone, corticosteroids, local anaesthetics, antibiotics, antirheumatic drugs and antihistamines.[1] More rarely chlorpromazine, phenobarbitone and sulphonamides have been implicated.[2] It is very rare complication of intramuscular injections.

It is an end result of intramural or periarterial injection of the offending drug with subsequent arterial vasospasm and cutaneous necrosis.[1] Stefan, et al reported a case of NS following intra-articular injection into the knee.[3]

Rasokath reported a case of NS after subcutaneous injection of alpha interferon in two patients of HIV associated disseminated Kaposis′ sarcoma.[4]

We are reporting one such case for the first time in the Indian Journal following intramuscular injection of diclofenac sodium.

For prevention the site of injection has to be the ventrolateral or lateral aspect of the thigh.[1]

References
1.
Uday P Khopkar. Nicolau syndrome in: What is new in Dermatology, Sexually Transmitted Diseases and Leprosy, Edited by Valia RG, Bombay, 2000;22:30
[Google Scholar]
2.
Brethnach SM. Drug reactions, In: Textbook of Dermatology. Edited by Champion RH, Burton JL, Burns DA, Brethnach SM, 6th Edition, London. Blackwell Science Ltd. 1998; 3497.
[Google Scholar]
3.
Stefan Deissert. Embolia cuits medicamentosa (Nicolau syndrome). Nach intra aricurarer injektion, Hautarzt 1999;50:214-216.
[Google Scholar]
4.
Rasokar H. Aseptic necrosis after subcutaneous injection of alfa interferon. Disch med wochenschr 1989;114:45:458-460.
[Google Scholar]
Show Sections